Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

April 30, 20214 counties in West Virginia

NWS Charleston, WV issued this special weather statement at Apr 30, 2021, 4:17 PM EDT for 4 counties in West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2021, 4:17 PM EDT (20:17 UTC)
Expired
Apr 30, 2021, 4:45 PM EDT
In force
28 min
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV

The radar

The Pittsburgh radar (KPBZ), 183 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS81 KRLX 302017
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
417 PM EDT Fri Apr 30 2021

WVZ030-032-039-040-523-525-526-302045-
Barbour-Northwest Randolph-Northwest
Pocahontas-Taylor-Upshur-Lewis-Southeast Randolph-
417 PM EDT Fri Apr 30 2021

...A LINE OF GUSTY SHOWERS AFFECTING RANDOLPH...NORTHEASTERN 
POCAHONTAS...SOUTHEASTERN TAYLOR...SOUTHEASTERN LEWIS...UPSHUR AND 
BARBOUR COUNTIES...

At 416 PM EDT, radar indicated gusty showers were located along a 
line extending from Grafton to near Rock Cave. Movement was east at 
50 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Elkins, Buckhannon, Grafton, Philippi, Audra State Park, Belington,
Mill Creek, Dailey, Rock Cave, Beverly, Junior, Durbin, Womelsdorf
(Coalton), Huttonsville, Montrose, Harman, Pheasant Run, Alexander,
Cheat Bridge and Dryfork.

This includes Route 33 between mile markers 15 and 35.
 
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3878 7951 3866 7960 3867 7962
      3862 7962 3846 7971 3875 8045 3936 8005
      3934 7989 3925 7985 3923 7981 3913 7984
      3908 7978 3904 7978 3897 7951 3896 7935
TIME...MOT...LOC 2016Z 287DEG 42KT 3934 7999 3879 8033 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 30, 2:21 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 30, 2:21 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Fri Apr 30 2021

.SYNOPSIS...
Widespread frost and freeze tonight. Tranquil weather for the
weekend. Unsettled weather returns by Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 215 PM Friday...

Light rain is currently moving across the northern portion of
the CWA this afternoon and will continue to progress through
into the evening as the base of an upper level trough passes
overhead. Moderate winds with gusts of 30-35 mph are occurring
across much of the area today. A Wind Advisory is in effect for
the high elevations where gusts may reach up to around 50 mph.
Windy conditions are expected to continue through the evening
before relaxing overnight.

Tonight, the upper level trough will exit to the east and
surface level high pressure will build in beneath upper level
ridging. Cold air advection overnight will allow temperatures
to fall into the mid to low 30s across the northern half of the
area, and near to below freezing in the mountains. Late tonight
into Saturday morning, a Freeze Warning will be in effect for
the high elevations and a Frost Advisory will be in effect for
the rest of the CWA.

Clear, dry weather is expected for Saturday as high pressure
remains in control of the region. Temperatures will be slightly
warmer than today with highs in the mid 60s to low 70s in the
lowlands and 50s to 60s in the mountains.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 220 PM Friday...

Dry and warm conditions during the period, particularly on
Sunday as southerly flow increases out ahead of the next system.
High temperatures on Sunday will top out in the upper 70s to
lower 80s for most locations outside of the mountains. Showers
will overspread the area late Sunday night into Monday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1240 PM Friday...

Upper low over Texas will open into a wave and eject northeast
into the region on Monday. This will quickly be followed by
another wave and surface cold front for Tuesday into Wednesday,
with brief high pressure possible for Thursday. Showers and
storms during this period will contain brief heavy downpours
owing to anomalously high PW during the period. Could be some
gusty winds at the start of precipitation late Sunday night into
early Monday, and there is a possibility for isolated strong
storms with a wind threat on Monday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...

Light rain showers are crossing through to the north near PKB,
CKB, and EKN this afternoon as a disturbance passes by to the
north. -SHRA will likely continue into the evening before coming
to an end. VFR conditions are currently present at all sites
and should continue for the majority of the valid TAF period.

Moderate west to northwest winds with gusts up to 30 KTs will
continue for the rest of the day. Winds will relax tonight,
becoming calm to light by Saturday morning. 5-10KT southwest
winds are expected on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: MVFR could occur at PKB, CKB, or EKN with
rain this evening. Some fog could develop tonight due to recent
rain, light winds, and clear skies.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Warning from midnight tonight to 9 AM EDT Saturday for
     WVZ522>526.
     Frost Advisory from 2 AM to 9 AM EDT Saturday for WVZ005>011-
     013>020-024>034-039-040-515>521.
     Wind Advisory until 1 AM EDT Saturday for WVZ523-525-526.
OH...Frost Advisory from 2 AM to 9 AM EDT Saturday for OHZ066-067-
     075-076-083>087.
KY...Frost Advisory from 2 AM to 9 AM EDT Saturday for KYZ101>103-
     105.
VA...Frost Advisory from 2 AM to 9 AM EDT Saturday for VAZ003-004.

&&

SYNOPSIS...SL/JLB
NEAR TERM...JLB
SHORT TERM...SL
LONG TERM...SL
AVIATION...JLB
Hazardous weather outlook, Apr 30, 2:03 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
203 PM EDT Fri Apr 30 2021

WVZ523-525-526-011815-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
203 PM EDT Fri Apr 30 2021

...WIND ADVISORY IN EFFECT UNTIL 1 AM EDT SATURDAY...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ522-524-011815-
Southeast Webster-Southeast Pocahontas-
203 PM EDT Fri Apr 30 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>521-011815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-
203 PM EDT Fri Apr 30 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Apr 30, 3:19 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
319 PM EDT Fri Apr 30 2021

OHZ075-076-085-WVZ009-017-301945-
Washington-Athens-Meigs-Wirt-Wood-
319 PM EDT Fri Apr 30 2021

...A GUSTY SHOWER WILL AFFECT NORTHEASTERN MEIGS...SOUTHWESTERN
WASHINGTON...SOUTHEASTERN ATHENS...NORTHWESTERN WIRT AND WOOD
COUNTIES...

At 319 PM EDT, a gusty shower was located 8 miles north of
Coolville, moving east at 60 mph.

Wind gusts up to 50 mph are possible with this or other gusty
showers in the area.

Locations impacted include...
Parkersburg, Athens, Belpre, Elizabeth, Coolville, Vienna,
Washington, Mineralwells, Tuppers Plains, Lubeck, North Hills,
Amesville, Belleville, Walker, Stroud Run State Park, Little Hocking,
Freeport, Blennerhassett, Davisville and Greencastle.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 162 and 181.
 Route 50 in West Virginia between mile markers 1 and 24.

LAT...LON 3931 8133 3930 8132 3929 8126 3928 8125
      3923 8128 3922 8129 3919 8130 3917 8132
      3916 8131 3915 8133 3914 8132 3904 8137
      3921 8215 3946 8204
TIME...MOT...LOC 1919Z 282DEG 54KT 3934 8186

12
Local storm report, Apr 30, 3:34 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     NON-TSTM WND GST CLARKSBURG AIRPORT      39.30N  80.22W
04/30/2021  M51 MPH          HARRISON           WV   ASOS

0230 PM     NON-TSTM WND GST GRAFTON                 39.45N  79.94W
04/30/2021  M45 MPH          TAYLOR             WV   MESONET

0232 PM     NON-TSTM WND GST ELKINS AIRPORT          38.88N  79.85W
04/30/2021  M44 MPH          RANDOLPH           WV   ASOS

0252 PM     NON-TSTM WND GST PARKERSBURG AIRPORT     39.35N  81.42W
04/30/2021  M46 MPH          WOOD               WV   ASOS

0255 PM     NON-TSTM WND GST ATHENS AIRPORT          39.22N  82.23W
04/30/2021  M47 MPH          ATHENS             OH   AWOS

&&

EVENT NUMBER RLX2100637
EVENT NUMBER RLX2100638
EVENT NUMBER RLX2100639
EVENT NUMBER RLX2100640
EVENT NUMBER RLX2100641

TRM
Special weather statement, Apr 30, 3:47 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
347 PM EDT Fri Apr 30 2021

WVZ030-039-040-525-526-302015-
Barbour-Northwest Randolph-Upshur-Lewis-Southeast Randolph-
347 PM EDT Fri Apr 30 2021

...A LINE OF STRONG SHOWERS AFFECTING NORTHERN RANDOLPH...EAST
CENTRAL LEWIS...UPSHUR AND BARBOUR COUNTIES...

At 346 PM EDT, radar indicated strong showers were located along a
line extending from 8 miles south of Newburg to near Rock Cave.
Movement was east at 60 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Elkins, Buckhannon, Philippi, Audra State Park, Belington, Dailey,
Beverly, Junior, Womelsdorf (Coalton), Montrose, Harman, Pheasant
Run, Dryfork, Glady, Bowden, Overhill, French Creek, Moatsville,
Volga and Nestorville.

This includes Route 33 between mile markers 15 and 35.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3887 7951 3884 7954 3878 7951 3869 7959
      3874 7977 3887 8048 3930 7990 3929 7986
      3924 7985 3923 7981 3913 7984 3908 7978
      3904 7978 3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 1946Z 276DEG 51KT 3927 7985 3891 8033

12
Special weather statement, Apr 30, 3:54 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
354 PM EDT Fri Apr 30 2021

WVZ030>032-039-040-302015-
Barbour-Harrison-Taylor-Upshur-Lewis-
354 PM EDT Fri Apr 30 2021

...A LINE OF GUSTY SHOWERS AFFECTING TAYLOR...LEWIS...NORTHWESTERN
UPSHUR...NORTHWESTERN BARBOUR AND HARRISON COUNTIES...

At 353 PM EDT, radar indicated gusty showers were located along a
line extending from 8 miles northwest of Lumberport to 7 miles
southeast of Glenville. Movement was east at 55 mph.

Wind gusts up to 45 mph are possible with these showers.

Locations impacted include...
Clarksburg, Grafton, Weston, Bridgeport, Shinnston, Stonewood, Nutter
Fort, Salem, Lumberport, Anmoore, Jackson Mill, Stonewall Jackson,
Enterprise, West Milford, Lost Creek, Jane Lew, Flemington, Valley
Falls, Grangeville and Knottsville.

This includes the following highways...
 Interstate 79 between mile markers 84 and 128.
 Route 50 in West Virginia between mile markers 66 and 82.
 Route 33 between mile markers 1 and 7.

LAT...LON 3887 8047 3890 8061 3897 8068 3915 8062
      3920 8053 3922 8057 3923 8055 3926 8059
      3936 8053 3940 8054 3946 8051 3947 8048
      3943 8028 3939 8020 3941 8011 3939 8009
      3940 8003 3945 7994 3943 7989 3931 7989
TIME...MOT...LOC 1953Z 266DEG 47KT 3945 8047 3889 8072

12
Special weather statement, Apr 30, 3:58 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
358 PM EDT Fri Apr 30 2021

WVZ009-017>020-029-030-302030-
Calhoun-Doddridge-Wirt-Ritchie-Wood-Lewis-Gilmer-
358 PM EDT Fri Apr 30 2021

...A GUSTY SHOWER WILL AFFECT NORTHERN
CALHOUN...RITCHIE...DODDRIDGE... NORTHERN GILMER...NORTHWESTERN
LEWIS...NORTHEASTERN WIRT AND EAST CENTRAL WOOD COUNTIES...

At 357 PM EDT, a gusty shower was located 8 miles southwest of North
Bend State Park, or 10 miles northeast of Elizabeth, moving east at
65 mph.

Wind gusts up to 45 mph are possible with this and other showers in
the area.

Locations impacted include...
Harrisville, Glenville, Pennsboro, West Union, North Bend State Park,
Ellenboro, Cairo, Sand Fork, Pullman, Auburn, Cherry, Smithville,
Newberne, Pike, Big Springs, Berea, Brohard, Tanner, Macfarlan and
Burnt House.

This includes the following highways...
 Interstate 79 near mile marker 83.
 Route 50 in West Virginia between mile markers 22 and 63.

LAT...LON 3933 8058 3929 8060 3928 8059 3898 8068
      3890 8060 3899 8140 3929 8130 3929 8126
      3927 8124 3929 8123 3931 8089 3930 8089
      3931 8086
TIME...MOT...LOC 1957Z 281DEG 54KT 3914 8124

12
Special weather statement, Apr 30, 4:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
417 PM EDT Fri Apr 30 2021

WVZ030-032-039-040-523-525-526-302045-
Barbour-Northwest Randolph-Northwest
Pocahontas-Taylor-Upshur-Lewis-Southeast Randolph-
417 PM EDT Fri Apr 30 2021

...A LINE OF GUSTY SHOWERS AFFECTING RANDOLPH...NORTHEASTERN
POCAHONTAS...SOUTHEASTERN TAYLOR...SOUTHEASTERN LEWIS...UPSHUR AND
BARBOUR COUNTIES...

At 416 PM EDT, radar indicated gusty showers were located along a
line extending from Grafton to near Rock Cave. Movement was east at
50 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Elkins, Buckhannon, Grafton, Philippi, Audra State Park, Belington,
Mill Creek, Dailey, Rock Cave, Beverly, Junior, Durbin, Womelsdorf
(Coalton), Huttonsville, Montrose, Harman, Pheasant Run, Alexander,
Cheat Bridge and Dryfork.

This includes Route 33 between mile markers 15 and 35.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3878 7951 3866 7960 3867 7962
      3862 7962 3846 7971 3875 8045 3936 8005
      3934 7989 3925 7985 3923 7981 3913 7984
      3908 7978 3904 7978 3897 7951 3896 7935
TIME...MOT...LOC 2016Z 287DEG 42KT 3934 7999 3879 8033

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:39 AM EDTWind AdvisoryRLXPocahontas, Randolph21 hr
Apr 30, 1:04 PM EDTFrost AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 26 more20 hr
Apr 30, 1:04 PM EDTFreeze WarningRLXPocahontas, Randolph, Webster20 hr
Apr 30, 3:13 PM EDTSpecial Weather StatementRLXRitchie32 min
Apr 30, 3:19 PM EDTSpecial Weather StatementRLXWood26 min
Apr 30, 3:47 PM EDTSpecial Weather StatementRLXBarbour, Randolph, Upshur28 min
Apr 30, 3:54 PM EDTSpecial Weather StatementRLXHarrison, Lewis, Taylor21 min
Apr 30, 3:58 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie, Wirt32 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.